High Wind, Yoakum
- When
- February 11, 2:00 PM CST to 6:00 PM CST
- Where
- Yoakum forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
An upper level short wave trough emerged from the southern Rockies on the 11th. This allowed strong mid and upper level winds to spread across the region during the daytime hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An upper level short wave trough emerged from the southern Rockies on the 11th. This allowed strong mid and upper level winds to spread across the region during the daytime hours. High winds did not develop until the mid-afternoon hours because abundant high level cloud cover prevented significant boundary layer mixing during the morning. Damages included: a power pole was blown over near the intersection of Interstate 27 and US Highway 84 in the city of Lubbock. Several Texas Tech University West Texas Mesonet stations met or exceeded sustained winds of 40 mph. High wind reports are listed below.
44 mph at Reese Center (Lubbock County), 43 mph at Amherst (Lamb County), 42 mph at Morton (Cochran County), 42 mph at Plains (Yoakum County), 42 mph at Anton (Hockley County), 42 mph at New Home (Lynn County), 41 mph at Denver City (Yoakum County), and 40 mph at Tahoka (Lynn County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 11, 11:25 AM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1125 AM CST Mon Feb 11 2019 .AVIATION... VFR conditions in place all three TAF sites. Main issue will be when wind speeds will increase from the west at KLBB and KPVW resulting in periods of blowing dust. It appears that the onset of strongest winds will be delayed by high cloud cover and wind speeds have come down in the latest computer guidance. Considerable uncertainty remains on how strong wind speeds will be but did delay onset until around 20 UTC for both sites. MVFR visibilities will still be a possibility due to blowing dust. KCDS will see stronger winds but this will be delayed as well until late this afternoon into tonight. Wind speeds will gradually decrease after sunset and swing to more northerly direction than westerly. Jordan && .PREV DISCUSSION... /issued 337 AM CST Mon Feb 11 2019/ DISCUSSION... A sharp upper level trough moving across the Rockies will bring strong winds and fire weather concerns today. Extensive cloud coverage will keep winds lower this morning, only 15-20 mph. As clearing occurs west to east this afternoon, strong winds will be able to mix down. The 700mb heights show around 70dm gradient over 200 miles which supports sustained winds 30-40 mph. Highest winds will be along the New Mexico border into Hale, Lubbock and Lynn counties. Have issued a High Wind Warning for those areas and further east a Wind Advisory. With these winds speeds blowing dust will be possible this afternoon. The westerly winds will help temperatures warm a few degrees more than yesterday, especially in the Rolling Plains. As the trough moves through, much drier air will move in from the west with dewpoints dropping to the single digits this evening. Strong winds and low RH values will create near critical to critical fire weather conditions this afternoon and evening. Clear skies and dry air will allow temperatures to drop to the teens and 20s tonight. Behind the exiting trough, upper level flow will become zonal on Tuesday and will continue through the end of the week. Surface lee troughing will be established again on Wednesday with breezy southwest winds. This will help temperatures to reach a few degrees above normal on Wednesday and Thursday. A shortwave will move through on Thursday and while winds will still bE breezy, they do not look as strong as previous runs. A cold front is still on track for late Thursday/early Friday dropping temperatures back to the upper 50s and low 60s. Fire Weather... Above average temperatures, strong winds and low RH will lead to near critical to critical fire weather conditions this afternoon. Winds will quickly ramp up this afternoon with 30-40 mph and gusts to 55 mph. Dewpoints will drop to single digits by this evening and RH will reach 15% or less for much of the area. A Red Flag Warning is in effect for the extreme southwestern Panhandle and South Plains and a Fire Danger Statement for the southeastern Panhandle and Rolling Plains from 12-7pm. && .LUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM CST this evening for TXZ021-027>029- 033>035-039>041. Red Flag Warning until 7 PM CST this evening for TXZ021>023- 027>031-033>037-039>043. Wind Advisory until 6 PM CST this evening for TXZ022-023-030>032- 036>038-042-043. && 14
Hazardous Weather Outlook National Weather Service Lubbock TX 334 AM CST Mon Feb 11 2019 TXZ021>044-120100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 334 AM CST Mon Feb 11 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A High Wind Warning is in effect for the extreme southwestern Panhandle and much of the South Plains as sustained winds near 40 mph are expected to develop this afternoon. A Wind Advisory is in effect for much of the Rolling Plains. Along with the increasing winds, warm and dry air will result in very low humidity. A Red Flag Warning has been issued for the extreme southwestern Panhandle and much of the South Plains. A Fire Danger Statement is in effect for the extreme southeastern Panhandle and Rolling Plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds will be possible again on Thursday afternoon.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796925, 796928, 796929, 796924, 796926, 796927.